The use of electronic nicotine delivery systems, including electronic cigarettes or e-cigarettes, continues to increase within the UK and elsewhere. These systems deliver a vapour which is then inhaled. This vapour is generated by heating a liquid containing various concentrations of nicotine, with the inhaled vapour typically containing nicotine, propylene glycol and flavourings.
The contents of e-cigarettes and their liquid refills vary, but many contain substantial concentrations of nicotine, a highly toxic compound. Refill solutions contain larger quantities of fluid than individual e-cigarettes, sometimes substantially larger. They are therefore potentially a greater acute hazard due to the larger volume that may be ingested, either accidentally or deliberately. Solutions that require dilution before use are also available and these contain even greater concentrations than those typically found in e-cigarettes themselves.
The NPIS received 272 enquiries concerning e-cigarettes and their refill solutions this year, a 12% increase on the previous year, continuing the recent annual increases in enquiries. Thirty nine per cent of the enquiries originated in hospitals. Children aged less than five years were involved in 37% of the enquiries, a higher proportion than previously. The majority of exposures (228, 83.8%) were accidental. However, 10% of the enquiries concerned intentional overdoses. The remainder of enquiries included adverse reactions to intended use, recreational abuse, and ‘therapeutic errors’.
Where the individual route of exposure was specified, ingestion was the commonest, although multiple routes of exposure also occurred and in four cases the liquid was injected. Although not specifically asked about, at least 15 enquiries were reported to have been associated with ingestion or inhalation of liquid while trying to inhale vapour from an e-cigarette, sometimes immediately after refilling the device. Eight of the 21 enquiries involving exposure through eyes occurred when the liquid was mistaken for eye drops; in a further five cases, liquid was mistakenly used as ear drops.
Where the clinical features were known at the time of the enquiry, 158 (58.1%) patients had no features and 97 (35.7%) had only minor features of toxicity. Eleven (4.0%) patients had moderate toxicity and three adult exposures were associated with severe features, each experiencing a cardiac arrest. One of these patients died, apparently after accidentally inhaling or ingesting liquid from an e-cigarette after refilling it. In the other two cases, one sustained a cardiac arrest after inhaling from an e-cigarette and the other after ingesting e-cigarette fluid. Other reported features of toxicity included conjunctivitis, irritation of the oral cavity, anxiety, nausea, vomiting, chest pain, dizziness and changes in heart rate.
It is of concern that so many of the exposures were accidental and occurred in young children and that around 5% of enquiries occurred when e-cigarette products were mistaken for medicines: either eye or ear drops. The liquid in e-cigarettes and their refills contains toxic doses of nicotine and there were three reports of adult patients experiencing cardiac arrest. Even small volumes have potential to cause serious harm to a small child. This data emphasises the need for safe storage and packaging of these products, an issue being addressed by the planned implementation of the EU Tobacco Products Directive in 2016. NPIS will continue to monitor cases and enquiries in future years to determine changes following the implementation of this directive.
Information from the NPIS Annual Report 2015/16.
| Reserach we undertake | Antidotes | Carbon monoxide | 2,4-dinitrophenol | Drugs of misuse | Electronic cigarettes | Glycols and methanol |Household products | Iron poisoning | Lead exposure | Pesticides |